Alert archive / Iowa / Flash Flood Warnings in 2013
Flash Flood Warning 8, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at May 17, 2013, 3:40 AM CDT for Hancock County, Kossuth County, Winnebago County, Iowa. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2013, 3:40 AM CDT (08:40 UTC)
- Expired
- May 17, 2013, 9:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Hancock County, IA, Kossuth County, IA, Winnebago County, IA
The radar
The Minneapolis radar (KMPX), 169 km from the middle of the area, began a volume at 08:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 5:30 AM CDT | FLASH FLOOD | 4 Nnw Forest City, IA | GRAVEL ROAD WASHED OUT AT 150TH AND 380TH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 110 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 8.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3185 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
989 WGUS53 KDMX 170840 FFWDMX IAC081-109-189-171430- /O.NEW.KDMX.FF.W.0008.130517T0840Z-130517T1430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE DES MOINES IA 340 AM CDT FRI MAY 17 2013 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL KOSSUTH COUNTY IN NORTH CENTRAL IOWA... NORTHWESTERN HANCOCK COUNTY IN NORTH CENTRAL IOWA... WINNEBAGO COUNTY IN NORTH CENTRAL IOWA... * UNTIL 930 AM CDT * AT 337 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RAINFALL AMOUNTS OF TWO TO THREE INCHES HAS FALLEN ACROSS THE AREA...WITH AN ADDITIONAL HALF INCH TO ONE INCH OF RAIN STILL POSSIBLE THROUGH THE NEXT FEW HOURS. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... BANCROFT...BUFFALO CENTER...FOREST CITY AND LAKE MILLS. THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES... MUD CREEK...BEAR CREEK...LITTLE BUFFALO CREEK...EAST FORK DES MOINES RIVER...BUFFALO CREEK...LIME CREEK...PIKE RUN...MIDDLE BRANCH BLUE EARTH RIVER...BLUE EARTH RIVER...WINNEBAGO RIVER...BEAVER CREEK... LINDSEY CREEK...BLACK CAT CREEK...PLUM CREEK...DITCH NUMBER 69...WEST BRANCH IOWA RIVER AND ELK CREEK. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. && LAT...LON 4346 9349 4326 9350 4314 9422 4335 9423 $$ BEERENDS
5 follow-up statements
902 WGUS73 KDMX 170946 FFSDMX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 446 AM CDT FRI MAY 17 2013 IAC081-109-189-171430- /O.CON.KDMX.FF.W.0008.000000T0000Z-130517T1430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KOSSUTH IA-HANCOCK IA-WINNEBAGO IA- 446 AM CDT FRI MAY 17 2013 ...FLASH FLOOD WARNING REMAINS IN EFFECT FOR WINNEBAGO...NORTHWESTERN HANCOCK AND CENTRAL KOSSUTH COUNTIES UNTIL 930 AM CDT... AT 445 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RAINFALL AMOUNTS OF TWO TO FOUR INCHES HAVE FALLEN ACROSS THE AREA...WITH ANOTHER HALF INCH TO ONE INCH OF RAIN POSSIBLE IN THE NEXT FEW HORUS. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE... BANCROFT...BUFFALO CENTER...FOREST CITY AND LAKE MILLS. THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...MUD CREEK...BEAR CREEK...LITTLE BUFFALO CREEK...EAST FORK DES MOINES RIVER...BUFFALO CREEK...LIME CREEK...PIKE RUN...MIDDLE BRANCH BLUE EARTH RIVER...BLUE EARTH RIVER...WINNEBAGO RIVER...LINDSEY CREEK...BLACK CAT CREEK...PLUM CREEK...DITCH NUMBER 69...WEST BRANCH IOWA RIVER...BEAVER CREEK AND ELK CREEK. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS... AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. && LAT...LON 4346 9349 4326 9350 4314 9422 4335 9423 $$ BEERENDS
223 WGUS73 KDMX 171032 FFSDMX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 532 AM CDT FRI MAY 17 2013 IAC081-109-189-171430- /O.CON.KDMX.FF.W.0008.000000T0000Z-130517T1430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KOSSUTH IA-HANCOCK IA-WINNEBAGO IA- 532 AM CDT FRI MAY 17 2013 ...FLASH FLOOD WARNING REMAINS IN EFFECT FOR WINNEBAGO...NORTHWESTERN HANCOCK AND CENTRAL KOSSUTH COUNTIES UNTIL 930 AM CDT... AT 529 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RAINFALL OF TWO TO FOUR INCHES HAS FALLEN ACROSS THE AREA. AN ADDITIONAL HALF INCH OF RAINFALL IS POSSIBLE THROUGH THE NEXT FEW HOURS. THE WINNEBAGO RIVER AT LELAND ON HIGHWAY A38 HAS RISEN ABOVE FLOOD STAGE AND IS CURRENTLY AT A STAGE OF 5 FT AND RISING. STANDING WATER HAS BEEN REPORTED IN LOW-LYING AREAS AND FIELDS INWINNEBAGO COUNTY. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE... BANCROFT...BUFFALO CENTER...FOREST CITY AND LAKE MILLS. THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...MUD CREEK...BEAR CREEK...LITTLE BUFFALO CREEK...EAST FORK DES MOINES RIVER...BUFFALO CREEK...LIME CREEK...PIKE RUN...MIDDLE BRANCH BLUE EARTH RIVER...BLUE EARTH RIVER...WINNEBAGO RIVER...LINDSEY CREEK...BLACK CAT CREEK...PLUM CREEK...DITCH NUMBER 69...WEST BRANCH IOWA RIVER...BEAVER CREEK AND ELK CREEK. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS... AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. && LAT...LON 4346 9349 4326 9350 4314 9422 4335 9423 $$ BEERENDS
277 WGUS73 KDMX 171154 FFSDMX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 654 AM CDT FRI MAY 17 2013 IAC081-109-189-171430- /O.CON.KDMX.FF.W.0008.000000T0000Z-130517T1430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KOSSUTH IA-HANCOCK IA-WINNEBAGO IA- 654 AM CDT FRI MAY 17 2013 ...FLASH FLOOD WARNING REMAINS IN EFFECT FOR WINNEBAGO...NORTHWESTERN HANCOCK AND CENTRAL KOSSUTH COUNTIES UNTIL 930 AM CDT... AT 651 AM CDT...FLASH FLOODING IS EXPECTED FROM EARLIER HEAVY RAINFALL OF TWO TO FOUR INCHES. LIGHT SHOWERS CONTINUE ACROSS THE WARNED AREA. FLOODING IS OCCURRING ON THE WINNEBAGO RIVER NEAR LELAND AS THE RIVER IS ABOVE FLOOD STAGE AND IS CURRENTLY AT 5.55 FEET AND RISING. LOW LYING AREAS AND FIELDS HAD STANDING WATER ACROSS PORTIONS OF WINNEBAGO COUNTY. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE... BANCROFT...BUFFALO CENTER...FOREST CITY AND LAKE MILLS. THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES... MUD CREEK...BEAR CREEK...LITTLE BUFFALO CREEK...EAST FORK DES MOINES RIVER...BUFFALO CREEK...LIME CREEK...PIKE RUN...MIDDLE BRANCH BLUE EARTH RIVER...BLUE EARTH RIVER...WINNEBAGO RIVER...LINDSEY CREEK... BLACK CAT CREEK...PLUM CREEK...DITCH NUMBER 69...WEST BRANCH IOWA RIVER...BEAVER CREEK AND ELK CREEK. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS... AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. && LAT...LON 4346 9349 4326 9350 4314 9422 4335 9423 $$ BEERENDS
124 WGUS73 KDMX 171315 FFSDMX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 815 AM CDT FRI MAY 17 2013 IAC081-109-189-171430- /O.CON.KDMX.FF.W.0008.000000T0000Z-130517T1430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KOSSUTH IA-HANCOCK IA-WINNEBAGO IA- 815 AM CDT FRI MAY 17 2013 ...FLASH FLOOD WARNING REMAINS IN EFFECT FOR WINNEBAGO...NORTHWESTERN HANCOCK AND CENTRAL KOSSUTH COUNTIES UNTIL 930 AM CDT... AT 812 AM CDT...FLASH FLOODING REMAINS POSSIBLE FROM EARLIER HEAVY RAINFALL OF TWO TO FOUR INCHES. ISOLATED SHOWERS CONTINUE ACROSS THE WARNED AREA. FLOODING IS OCCURRING ON THE WINNEBAGO RIVER NEAR LELAND AS THE RIVER IS ABOVE FLOOD STAGE AND IS CURRENTLY AT 5.90 FEET AND RISING. LOW LYING AREAS AND FIELDS HAD STANDING WATER ACROSS PORTIONS OF WINNEBAGO COUNTY...WITH A GRAVEL ROAD WASHED OUT IN SOUTH CENTRAL WINNEBAGO COUNTY. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE... BANCROFT...BUFFALO CENTER...FOREST CITY AND LAKE MILLS. THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES... MUD CREEK...BEAR CREEK...LITTLE BUFFALO CREEK...EAST FORK DES MOINES RIVER...BUFFALO CREEK...LIME CREEK...PIKE RUN...MIDDLE BRANCH BLUE EARTH RIVER...BLUE EARTH RIVER...WINNEBAGO RIVER...LINDSEY CREEK... BLACK CAT CREEK...PLUM CREEK...DITCH NUMBER 69...WEST BRANCH IOWA RIVER...BEAVER CREEK AND ELK CREEK. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS... AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR AND THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN AROUND...DONT DROWN. && LAT...LON 4346 9349 4326 9350 4314 9422 4335 9423 $$ AWB
601 WGUS73 KDMX 171421 FFSDMX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 921 AM CDT FRI MAY 17 2013 IAC081-109-189-171435- /O.EXP.KDMX.FF.W.0008.000000T0000Z-130517T1430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KOSSUTH IA-HANCOCK IA-WINNEBAGO IA- 921 AM CDT FRI MAY 17 2013 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR WINNEBAGO... NORTHWESTERN HANCOCK AND CENTRAL KOSSUTH COUNTIES WILL BE ALLOWED TO EXPIRE AT 930 AM CDT... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED... PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 4346 9349 4326 9350 4314 9422 4335 9423 $$ AWB
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at May 16, 11:54 PM CDT, 3 hours 46 minutes earlier.
Area forecast discussion, May 16, 11:54 PM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1154 PM CDT THU MAY 16 2013 .SHORT TERM.../TONIGHT/ ISSUED AT 410 PM CDT THU MAY 16 2013 FORECAST CONCERN FOR PERIOD AGAIN BECOMES POPS AND CHANCES FOR CONVECTION ACROSS THE AREA THIS EVENING AND OVERNIGHT. WEAK BOUNDARY LOCATED ACROSS NORTHERN MISSOURI/SOUTHERN AND WESTERN IOWA HAS BECOME FOCUS FOR STORM DEVELOPMENT LATE IN THE AFTERNOON ACROSS THE EAST. ACROSS SOUTH CENTRAL IOWA...REMNANT CIRRUS FROM MORNING CONVECTION HAS PREVENTS CU FIELD FROM FORMING...WHICH MAY HELP LIMIT CONVECTION POTENTIAL FOR THE LATE AFTERNOON AND EVENING HOURS. HOWEVER..CAPE VALUES REMAIN HIGH ACROSS THE AREA...AND BOUNDARY MAY BE ENOUGH FORCING TO GET STORMS. SHEAR IS EXTREMELY LIMITED...BUT WITH HIGH CAPE VALUES ANY STORMS MAY BE ABLE TO MAINTAIN THEMSELVES...AND MAY BECOME BRIEFLY SEVERE. HAVE THEREFORE KEPT ISOLATED THUNDER CHANCES ACROSS THE SOUTH AND WEST. FOR THE REST OF THE OVERNIGHT PERIOD...APPROACHING FRONTAL BOUNDARY CURRENTLY PRODUCING PRECIPITATION ACROSS EASTERN NEBRASKA AND SOUTH DAKOTA WILL CONTINUE TO PUSH EASTWARD OVERNIGHT. HOWEVER...BEST FORCING AND TRACK OF SYSTEM AND EMBEDDED SHORTWAVE WILL TAKE BEST PRECIP NORTHEAST OF CWA. MAY SEE SOME HEAVIER PRECIP AMOUNTS IN THE FAR NORTHEAST OVERNIGHT...BUT BEST CHANCES WILL BE OUTSIDE THE CWA. HAVE KEPT HIGH POPS FOR THE NORTH OVERNIGHT HOWEVER WITH GOOD CONFIDENCE IN TRACK OF SYSTEM CONTINUING INTO IOWA. HAVE LESS CONFIDENCE FURTHER SOUTH ACROSS CENTRAL IOWA OVERNIGHT...BUT MAY SEE AT LEAST LIGHT PRECIPITATION. OVERNIGHT LOW BECOME TRICKY WITH CLOUD INFLUENCES AS CLOUDS INCREASE ACROSS THE AREA. HOWEVER...HAVE KEPT NEAR GOING AND NEAR GUIDANCE...EXCEPT IN THE NORTH WHERE TEMPERATURES WARMED INTO THE MID 80S TODAY...AND WILL BE SLOW TO FALL OFF BEFORE CLOUDS ARRIVE. HAVE THEREFORE BUMPED LOWS UP A FEW DEGREES ACROSS THE NORTH. .LONG TERM.../FRIDAY THROUGH THURSDAY/ ISSUED AT 410 PM CDT THU MAY 16 2013 CONVECTIVE TRENDS WILL OBVIOUSLY BE THE PRIMARY CONCERN THROUGH MUCH OF THE PERIOD. EXPECT REMNANTS OF CURRENT NE MCS TO STILL BE AFFECTING NRN IA BY BEGINNING OF THE PERIOD. KINEMATIC FORCING COMPONENT WILL HAVE LIKELY PASSED INTO THE UPPER MS VALLEY WITH CURRENT NE SHORT WAVE...HOWEVER LINGERING WARM ADVECTION SHOULD SUSTAIN CONVECTION FARTHER WEST INTO FRI AS WARM FRONT ESTABLISHES ITSELF ALONG OR JUST NORTH OF THE IA/MN BORDER. EXAMINATION OF ELEVATED CAPE SUGGESTS LITTLE INHIBITION WITH CAPES 500-1000 J/KG. ESTIMATED EFFECTIVE SHEAR ALSO LOOKS SUFFICIENT TO MAINTAIN MINIMAL SEVERE POTENTIAL EARLY...MAINLY IN THE FORM OF LARGE HAIL. REMAINDER OF DAY SHOULD SEE TYPICAL DIURNAL DECREASE IN WARM ADVECTION FORCED PRECIP ALTHOUGH HAVE KEPT LOW POPS GOING LATE. FORECAST SOUNDINGS AND PROJECTED CAPES/CINS SUGGEST SURFACE BASED CONVECTION WILL BE POSSIBLE...BUT SYNOPTIC BOUNDARY WILL LIKELY BE INTO MN BY THAT TIME WITH NEXT ROUND OF THETA-E ADVECTION HEADING INTO THE NIGHT FARTHER NORTH AS WELL. TRIGGER WOULD LIKELY HAVE TO ORIGINATE FROM LINGERING OUTFLOW BOUNDARY. CONVECTION POTENTIAL SHOULD PUSH NORTHWARD BY FRI NIGHT AND SAT WITH IA IN THE WARM SECTOR AND INFLUENCED BY PASSAGE OF UPPER LEVEL RIDGE. ATTENTION THEN TURNS UPSTREAM STARTING SAT NIGHT. THERMODYNAMIC AND KINEMATIC FORCING WILL BOTH INCREASE AHEAD OF APPROACHING LONG WAVE TROUGH. THIS WILL SPREAD PRECIP INTO THE MO VALLEY LATER SAT NIGHT AND INTO SUN. QUESTION THEN BECOMES SEPARATION AND RECOVERY BETWEEN THIS EVENT AND POTENTIAL SURFACE BASED CONVECTION ALONG FRONT DURING PEAK HEATING. SEVERE POTENTIAL IS CERTAINLY THERE IF ANYTHING DEVELOPS...ESPECIALLY FROM SOUTHERN IA FARTHER SOUTH NEAR PROXIMITY TO SURFACE WARM FRONT DEPICTED BY 12Z ECMWF AND ALSO CLOSER TO SRN PLAINS JET. ALL MODES OF SEVERE WEATHER WOULD BE POSSIBLE INCLUDING TORNADOES AND CANNOT ARGUE WITH CURRENT SPC DAY 4 OUTLOOK. ALTHOUGH SYSTEM WILL BE SOMEWHAT LESS IMPRESSIVE BY MON...SEVERE POTENTIAL WILL STILL BE THERE AS SURFACE LOW LIFTS INTO ERN SD. INSTABILITY MAY BE SOMEWHAT LESS BUT ANYTHING THAT DEVELOPS COULD CERTAINLY BE ORGANIZED AND SUPERCELLULAR AS UPPER LEVEL JET LIFTS NORTHWARD INCREASING DEEP SHEAR. UPPER LEVEL SYSTEM OPENS UP AND DRIFTS EASTWARD TUE INTO LATE WED KEEPING RELATIVELY UNSTABLE AIRMASS IN PLACE AND THE POTENTIAL FOR ADDITIONAL CONVECTION. LITTLE AIRMASS CHANGE BEHIND THIS SYSTEM WITH AT LEAST SEASONAL TEMPERATURES INTO NEXT WEEK. && .AVIATION...17/06Z ISSUED AT 1154 PM CDT THU MAY 16 2013 SHOWERS AND A FEW THUNDERSTORMS WILL PERSIST ACROSS NORTHERN IOWA AND POSSIBLY AFFECT KMCW DURING THE EARLY MORNING HOURS...BUT THE PROBABILITY IS LOW AND EVEN IF A STORM DOES PASS OVER THE TERMINAL CONDITIONS WOULD EITHER REMAIN VFR OR GO BELOW ONLY VERY BRIEFLY. THUS HAVE HANDLED IT WITH ONLY A VCSH IN THE 06Z TAFS. OTHERWISE...LIGHT WINDS AND VFR CIGS EXPECTED AT ALL TERMINALS THROUGH THE TAF PERIOD. LIGHT BR MAY DEVELOP LATE TONIGHT...MAINLY AT KDSM/KOTM...BUT CONFIDENCE IS TOO LOW FOR INCLUSION IN THE TAFS AT THIS TIME. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...AWB LONG TERM...SMALL AVIATION...LEE
Hazardous weather outlook, May 16, 3:25 PM CDT, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 325 PM CDT THU MAY 16 2013 IAZ033-034-044>047-057>061-070>075-081>086-092>097-172030- SAC-CALHOUN-CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS- POLK-JASPER-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 325 PM CDT THU MAY 16 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT. AN ISOLATED SEVERE STORM WITH QUARTER SIZED HAIL OR 60 MPH WINDS IS POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FEW THUNDERSTORMS ARE POSSIBLE EARLY FRIDAY THEN PERIODS OF THUNDERSTORMS ARE FORECAST SATURDAY NIGHT THROUGH WEDNESDAY. THERE IS A THREAT FOR SEVERE WEATHER SATURDAY NIGHT THROUGH MONDAY WITH THE MOST SIGNIFICANT POTENTIAL SUNDAY AFTERNOON INTO MONDAY. LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOES ARE POSSIBLE DURING THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SUNDAY AFTERNOON THROUGH MONDAY. IAZ004>007-015>017-023>028-035>039-048>050-062-172030- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER-HAMILTON- HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-POWESHIEK- 325 PM CDT THU MAY 16 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA TONIGHT. AN ISOLATED SEVERE STORM WITH QUARTER SIZED HAIL OR 60 MPH WINDS IS POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY THEN PERIODS OF THUNDERSTORMS ARE FORECAST SATURDAY NIGHT THROUGH WEDNESDAY. THERE IS A THREAT FOR SEVERE WEATHER SATURDAY NIGHT THROUGH MONDAY WITH THE MOST SIGNIFICANT POTENTIAL SUNDAY AFTERNOON INTO MONDAY. LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOES ARE POSSIBLE DURING THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SUNDAY AFTERNOON THROUGH MONDAY. AWB
In the hours before
Special weather statement, May 17, 2:01 AM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 201 AM CDT FRI MAY 17 2013 IAZ005-170730- KOSSUTH- 201 AM CDT FRI MAY 17 2013 ...NICKEL HAIL AND HEAVY RAIN POSSIBLE... AT 157 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CENTRAL KOSSUTH COUNTY...MOVING NORTHEAST AT 15 MPH. NICKEL SIZE HAIL...WINDS GREATER THAN 30 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BURT... BANCROFT... TITONKA... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. BEERENDS
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:05 PM CDT | Flash Flood Warning | DMX | Carroll, Crawford | 6 hr |
| May 17, 4:55 PM CDT | Flash Flood Warning | DMX | Palo Alto | 4 hr |
| May 17, 5:29 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 46 min |
| May 17, 6:39 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto, Pocahontas | 51 min |
Nearby
Flash Flood Warnings in Iowa, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.